Alert archive / Vermont / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Burlington, VT

June 29, 2008Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 29, 2008, 12:06 AM EDT for Rutland County, Windsor County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 12:06 AM EDT (04:06 UTC)
Expired
Jun 29, 2008, 2:21 AM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 105 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 290408
FFWBTV
VTC021-027-290700-
/O.NEW.KBTV.FF.W.0005.080629T0406Z-080629T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1206 AM EDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN RUTLAND COUNTY IN SOUTHERN VERMONT
  WEST CENTRAL WINDSOR COUNTY IN SOUTHERN VERMONT

* UNTIL 300 AM EDT

* AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CLARENDON SPRINGS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  RUTLAND...STOCKBRIDGE...RUTLAND...MENDON...KILLINGTON...AND 
  CLARENDON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IN AN HOUR OR LESS ARE 
POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4353 7321 4379 7276 4361 7256 4341 7315
TIME...MOT...LOC 0406Z 180DEG 0KT 4353 7296

$$

SISSON
1 follow-up statement
000 
WGUS71 KBTV 290621
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
215 AM EDT SUN JUN 29 2008

VTC021-027-290625-
/O.CAN.KBTV.FF.W.0005.000000T0000Z-080629T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINDSOR VT-RUTLAND VT-
215 AM EDT SUN JUN 29 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RUTLAND AND CENTRAL
WINDSOR COUNTIES...

AT 215 AM...THE LAST OF A SERIES OF THUNDERSTORMS WITH VERY HEAVY 
RAINFALL HAS EXITED RUTLAND AND WINDSOR COUNTIES. NWS DOPPLER RADAR 
ESTIMATED RAINFALL OF MORE THAN 3 INCHES HAS BEEN INDICATED ACROSS 
CLARENDON AND THE RUTLAND VICINITY.  THERE HAS BEEN SOME REPORTED 
FLOODING EARLIER AND WATER LEVELS SHOULD BEGIN TO RECEDE AND 
CONDITIONS IMPROVE THROUGH SUNDAY MORNING.

IF TRAVELING AND YOU ENCOUNTER WATER OVER THE ROAD OR A ROAD CLOSURE 
SIGN...THEN TURN AROUND AND SEEK AN ALTERNATE ROUTE.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TODAY AND SUNDAY 
NIGHT AND GIVEN THE SATURATED SOILS ACROSS MUCH OF THE REGION...IT 
WILL NOT TAKE MUCH RAINFALL TO RENEW OR CAUSE ANY NEW FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...OTHER NEWS AND WEATHER SOURCES AS 
WELL AS WEATHER.GOV THEN CLICK ON VERMONT FOR ADDITIONAL WEATHER 
INFORMATION.

LAT...LON 4353 7321 4379 7276 4361 7256 4341 7315
TIME...MOT...LOC 0615Z 180DEG 0KT 4353 7296

$$

SLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:18 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 28, 9:18 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
918 PM EDT SAT JUN 28 2008

.SYNOPSIS...
WARM AND HUMID WEATHER WILL CONTINUE ACROSS THE NORTH COUNTRY
THIS WEEKEND. A WARM FRONT WILL MOVE THROUGH THE REGION TONIGHT
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
APPROACH THE REGION ON SUNDAY WITH MORE SHOWERS AND THUNDERSTORMS.
UNSETTLED WEATHER WILL CONTINUE ON MONDAY AS AN UPPER LEVEL LOW
MOVES INTO THE NORTH COUNTRY...WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 917 PM EDT SATURDAY...NO SIGNIFICANT CHANGES TO THE FORECAST
FOR THE REMAINDER OF THE OVERNIGHT HRS EXCEPT TO INCLUDE AREAS OF
FOG. MAIN CONCERN CONTINUES TO BE WITH HEAVY CONVECTIVE
RAINFALL...PARTICULARLY ACROSS S-CENTRAL VT THIS EVENING AND THEN
ACROSS MUCH OF VERMONT FOR SUNDAY AFTN.

WE HAVE SEEN 2-3 INCHES OF RAINFALL ACROSS MUCH OF CENTRAL RUTLAND
COUNTY EASTWARD INTO THE GREEN MTNS SINCE 20Z...DRIVEN BY WARM
ADVECTION AND 30KT SWLY 850MB JET AND HIGH DEWPOINTS /LOW 70S IN
THE KALB AREA/. THE FLASH FLOOD WARNING CONTINUES AT THIS
TIME FOR MOST OF RUTLAND COUNTY AND WESTERN WINDSOR COUNTY. WE
WILL REASSESS THE SITUATION AFTER CURRENT THUNDERSTORM ACTIVITY
PUSHES EAST OF THE AREA BETWEEN 10-11 PM. REPORTS SO FAR HAVE
INCLUDED BASEMENT FLOODING AND ROAD CLOSURES PER RUTLAND PD. ALSO
HAD 2.35 INCHES OF RAINFALL MEASURED BY RUTLAND CO-OP OBSERVER IN
LESS THAN 2 HRS EARLIER THIS EVENING. THE OTTER CREEK AT CENTER
RUTLAND CONTINUES TO RISE SHARPLY...OVER 2.5 FEET SINCE 21Z AND WE
WILL CONTINUE TO MONITOR WITH ADDITIONAL RUNOFF EXPECTED FROM
HVY ACTIVITY MOVING THRU RUTLAND COUNTY AT 01Z.

PLEASE SEE FLASH FLOOD STATEMENTS FOR UP TO THE MINUTE DETAILS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 335 PM EDT SATURDAY...ACTIVE WX WILL CONTINUE THRU THIS PERIOD
WRMFNT WILL LIFT NE OF THE FA SUNDAY MORNING...WITH CDFNT TO FOLLOW
LATER SUNDAY PM/NIGHT...ALONG WITH SIGNIFICANT HEIGHT FALLS WITH
PASSAGE OF MID LVL SHRTWV AND APRCH OF LARGE H5 LOW FROM THE GRTLKS
RGN. SERIES OF SHRTWVS WILL CONTINUE TO ROTATE AROUND THE UPPER LOW
AS IT MAKES ITS WAY GRADUALLY EAST ACRS THE FA MONDAY...SO CONTD
RISK OF SHWRS/THNDSTRMS THRU THE PERIOD. VERY MOIST AIRMASS REMAINS
IN PLACE INTO SUNDAY NIGHT...SO CONTD POSSIBILITY FOR SOME HVY
RAINFALL. PWS BEGIN TO DECREASE MONDAY.

WILL ALSO HAVE TO DEAL WITH POTENTIAL FOR SOME SVR WX SUNDAY
PM/EVENING...ALTHOUGH CONFIDENCE IN ITS OCCURRENCE REMAINS LOW DUE
TO CLOUD COVER WHICH MAY LIMIT INSTABILITY...ALTHOUGH IT WILL BE A
BIT HIR THAN TDY. IN ADDITION...THERE WILL BE INCREASED
UNIDIRECTIONAL SHEAR. HAVE LEFT IN MENTION OF SMALL HAIL AND GUSTY
WINDS WITH THE HVY RAINFALL. HAVE GONE WITH RATHER HIGH POPS FOR
SUNDAY...ALTHOUGH MUCH OF THE DAY WILL BE DRY...WITH BEST CHC FOR
SHWRS/TNDSTRMS BEING AFTER 20Z...WHICH WILL CONTINUE THRU
MIDNIGHT SUNDAY NIGHT. WOULD ALSO EXPECT THE THREAT OF SOME GUSTY
WINDS AND HAIL IN THNDSTRMS WHICH DEVELOP MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 232 PM EDT SATURDAY...UNSETTLED WX FOR MUCH OF THE UPCOMING
EXTENDED. SEVERAL FRNTL BOUNDARIES WILL PUSH THRU THE NORTH
COUNTRY...BRINGING THE CHANCE FOR RW/TRW. THE FIRST SYSTEM...IS A
WEAK UPPER TROUGH THAT LIFTS THRU THE CWA TUES/TUES NGT. EXPECTING
WARM UNSTABLE AIR AHEAD OF SYSTEM TO TRIGGER OFF A FEW TRW DURING
THE DAY...BUT TAPER OFF QUICKLY BY NGT FALL AS FEATURE IS A QUICK
MVR...COMBINED W/ LOSS OF DAYTIME HEATING...SO WILL CARRY -RW
OVERNGT TUES INTO WED MORNING. STRONGER FRNTL BOUNDARY WILL SET UP
LATE WED INTO THURS. SFC RIDGE OFF THE EAST COAST WILL ALLOW
STRONG WAA ON SSW WINDS FOR MUCH OF THE DAY WED. DUE TO PRESENCE
OF STRONG RIDGE OFF THE COAST...POTENTIAL FOR BULK OF PRECIP TO
STAY IN N CWA NEAR SFC LOW. SFC RIDGE DOES BUILD ACROSS THE CWA
FRI INTO SAT ON BACK SIDE OF EXITING FRNT. WILL CONTINUE MENTION
OF SL CHANCE FOR RW FOR NOW. RESIDUAL LL MOISTURE COMBINED W/
DAYTIME SUNSHINE MIGHT TRIGGER OFF A SPOT RW OR TWO...ESPECIALLY
ON FRIDAY. STAYED CLOSE TO MDL GUIDANCE FOR TEMPS...BUT TWEAKED
DOWN SOME EARLY ON DO TO CLD COVER EXPECTED W/ TO SYSTEMS
EXPECTED.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...COMPLICATED AND ACTIVE WX PATTERN OVER THE
NEXT 24 HRS WITH IMPACTS TO AVIATION OPS DUE TO FOG...LOW
CIGS...AND HEAVY RAIN REDUCING VISIBILITY AT TIMES. EXPECT SHRA TO
MOVE OUT OF THE AREA BY 03Z WITH SURF FOG DEVELOPING AT MOST TAF
LOCALS. IT WILL BE MOSLTY MVFR W/ LIFR CONDITIONS EXPECTED AT
KSLK/KMPV. LOOKS LIKE THERE COULD BE ANOTHER ROUND OF SHRA OVER NY
FROM 7-10Z...BUT EXPECT MOST OF VT TO STAY DRY AFT 03Z. THE FOG
WILL BURN OFF BY 12Z W/ VFR CONDITIONS THROUGH 19Z AS A SMALL
BREAK IN THE ACTION IS POSSIBLE. BY 19Z THE SURF COLD FRONT WILL
SWING INTO WESTERN NY BRINING TEMPO IFR CONDITIONS W/ HEAVY
SHRA/TSTMS. SHRA/TSTMS WILL MOVE INTO VT BY 21Z AND LAST THROUGH
THE END OF THE PERIOD. WNDS WILL BE OUT OF THE SOUTH/SE
TONIGHT/MORNING...THEN SWITH TO THE SW LATE IN THE PERIOD.

AFTER 00Z MONDAY...SUNDAY NIGHT WILL HAVE MVFR CIGS W/ LIFR
CONDITIONS IN +TSRA/+SHRA ACROSS THE CWA. THE SUR FRONT WILL
CLEAR THE AREA BY MONDAY WITH IMPROVING CONDITIONS BUT THE UPPER
LOW WILL STALL OUT ALLOWING FOR TEMPO MVFR CONDITIONS IN AFT
SHOWERS. EXPECT THE SAME ON TUESDAY WITH VFR CONDITIONS ON WED/THURS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SISSON
NEAR TERM...BANACOS/RJS
SHORT TERM...RJS
LONG TERM...JN
AVIATION...DUMONT
Hazardous weather outlook, Jun 28, 3:30 AM EDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EDT SAT JUN 28 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-290730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
330 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEW YORK
AND MOVE INTO VERMONT FROM MID TO LATE AFTERNOON THROUGH THIS EVENING.

SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WINDS OF 60 MPH OR GREATER AND LARGE HAIL OF A PENNY SIZE OR
GREATER IN DIAMETER.

PLEASE STAY TUNED TO LATER FORECASTS FOR ADDITIONAL UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER THREAT OF POTENTIAL SEVERE WEATHER IS EXPECTED SUNDAY. IN
ADDITION...A WARM...MOIST FLOW OF AIR ACROSS THE REGION WILL ALLOW
FOR VERY HEAVY RAINFALL TO ACCOMPANY THESE THUNDERSTORMS WHICH
INCREASES THE THREAT OF LOCALIZED FLOODING DUE TO RECENT
CONTINUOUS ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH
COUNTRY.

PLEASE STAY TUNED TO LATER FORECASTS FOR ADDITIONAL UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jun 28, 7:10 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
710 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       RUTLAND                 43.61N 72.98W
06/28/2008  M2.35 INCH       RUTLAND            VT   CO-OP OBSERVER

            2.35 INCHES OF RAINFALL MEASURED BY RUTLAND CO-OP
            OBSERVER BETWEEN 500 PM AND 645 PM.

&&

BANACOS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:45 AM EDTFlash Flood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more20 hr

Nearby

Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.